Hydrocodone is a type of prescription opioid that is highly addictive and can produce euphoric effects in high doses.
Other common names for drugs containing hydrocodone include:
- Zohydro ER
Like other opioids, hydrocodone acts as a strong pain reliever for people who require around-the-clock relief and do not respond to other pain medications.
Although this can be effective for short-term use, taking hydrocodone for an extended amount of time carries several serious risks, including tolerance, dependence, and addiction.
Knowing the signs and symptoms of hydrocodone abuse can be the first step in getting yourself or a loved one treatment. If you or someone you know is abusing hydrocodone, treatment within an opioid rehab program may be required.
Ready to make a change?
Call to speak with a treatment specialist.
What Is Hydrocodone Abuse?
Hydrocodone abuse refers to any use of the drug that is not prescribed by a doctor, such as:
- taking higher doses than directed
- taking doses more frequently
- taking hydrocodone without a prescription
- taking hydrocodone with other drugs (i.e. alcohol) to experience a more powerful high
Signs That Someone Is Abusing Hydrocodone
Abusing addictive opioids like hydrocodone can result in a number of physical, mental and psychological effects.
Hydrocodone abuse can affect how a person behaves, their appearance, and make it more difficult to function normally in their everyday routine.
The ways that drug abuse shows up in a person’s life does not look the same for every person. Factors such as where a person is getting their pills, their age, and the severity of their drug abuse may influence the signs and symptoms a person experiences.
Behavioral Signs Of Hydrocodone Abuse
Hydrocodone is a powerful drug that can cause mild to drastic effects on behavior when taken in any way other than prescribed by a doctor.
These effects may impact mood, social life, and cause difficulties such as financial problems and strained relationships.
Changes in behavior that may indicate hydrocodone abuse:
- constant fatigue
- visiting multiple doctors to get more pills
- running out of prescriptions early
- stealing pills from another person’s prescription
- withdrawing from friends and family
- snorting or injecting hydrocodone
- continuing to take hydrocodone in spite of negative effects on health, relationships, or work life
- neglecting personal or professional responsibilities in order to use drugs
Physical Signs Of Hydrocodone Abuse
Hydrocodone is an opioid that works in the body by blocking pain signals in the brain and slowing down activity in the central nervous system (CNS).
The central nervous system consists of the brain and spinal cord and is responsible for regulating a number of vital functions in the body.
Taking hydrocodone can cause drowsiness, decreased heart rate, and reduced blood pressure, among other effects. When taken in high doses, these side effects can be even more pronounced.
Depending on the amount taken, hydrocodone may cause the following effects:
- blurry vision
- dry mouth
- tiny pupils
- slurred speech
- nausea and vomiting
- slow heartbeat
- muscle weakness
Psychological Signs Of Hydrocodone Abuse
Short- and long-term abuse of hydrocodone can cause changes in the brain that impact mood as well as certain cognitive functions such as decision-making and memory.
People who frequently abuse hydrocodone may also begin to crave the drug between doses or feel that they need to take higher doses to continue feeling the desired effects. This is a sign of drug tolerance.
Mental and psychological signs of hydrocodone abuse:
- poor judgment
- inability to concentrate on tasks
Mixing Hydrocodone With Other Drugs
One of the most serious dangers linked to hydrocodone abuse is mixing pills with other drugs. Opioids like hydrocodone are frequently mixed with alcohol and benzodiazepines, which are another type of sedative commonly prescribed for anxiety.
People will often mix drugs to achieve a more intense high, unaware of or otherwise apathetic towards the serious risks of doing so.
Mixing hydrocodone with other depressants can cause life-threatening effects, including overdose. The most serious danger of mixing these drugs is respiratory depression, which refers to significantly slowed, shallow, or stopped breathing.
Opioid overdose results in tens of thousands of deaths per year. If you or someone you know is showing signs of overdose, call 9-1-1 right away.
Signs of hydrocodone overdose include:
- difficulty staying conscious
- very slow or stopped breathing
- extreme muscle weakness
- cold, clammy skin
- blue or purplish lips and fingernails
- weak pulse
- very tiny or dilated pupils
Vertava Health of Massachusetts Treatment For Hydrocodone Abuse
Hydrocodone is one of the most commonly abused opioids in the United States and can lead to devastating consequences without treatment.
At Vertava Health of Massachusetts, our rehab center offers a comprehensive treatment program for opioid abuse that is capable of helping patients overcome all aspects of addiction. This includes symptoms of withdrawal, as well as opioid cravings.
Treatment services offered within our opioid abuse and addiction rehab program include:
- medical detox
- medication-assisted treatment (MAT)
- individual therapy
- group therapy
- holistic therapies
- outdoor-based treatment
- aftercare coordination
Overcoming an addiction to hydrocodone is not an overnight process. Our residential program for opioid addiction offers a level of supervision, structure, and support that can be essential for people who are in the early stages of opioid addiction recovery.
Recovery from hydrocodone abuse is possible. Learn more about our hydrocodone abuse and addiction treatment program by contacting us at Vertava Health of Massachusetts today.